Clinical question: What is the best management approach for adults who are admitted to the hospital with a calcium channel blocker (CCB) overdose?
Background: There is significant morbidity and mortality from cardiac drug poisoning. Overall, the level of evidence in the literature on the treatment of CCB toxicity is very low. Prior to the current publication there were no guidelines for treating patients admitted to the hospital with a CCB overdose.
Study design: Expert workgroup panel convened to develop evidence-based guidelines for the in-hospital management of CCB poisoning.
Setting: Panel members participated in online votes, telephone meetings, and two face-to-face meetings to develop the guidelines.
Synopsis: In symptomatic CCB poisoning, the following first-line measures are strongly recommended: IV calcium, with norepinephrine or epinephrine in the presence of shock, and high-dose IV insulin (with other first-line treatments) if there is myocardial dysfunction.
Further lower-strength suggestions were made: insulin therapy as monotherapy if cardiac dysfunction present, or in combination with other therapies if there is no cardiac dysfunction; atropine in the setting of symptomatic bradycardia; and dobutamine or epinephrine in the presence of cardiogenic shock.
For refractory CCB, toxicity suggestions included incremental doses of high-dose insulin (if myocardial dysfunction is present, or even if it is not present in periarrest situations), IV lipid emulsion therapy, and pacemaker for unstable bradycardia (if there is no evidence of cardiac dysfunction). If the patient is in refractory shock or periarrest, the panel suggests the use of venoarterial extracorporeal membrane oxygenation (VA-ECMO).
Limitations included the limited availability of evidence.
Bottom line: Management of CCB toxicity should include IV calcium and high-dose IV insulin, with vasopressors for shock, and other additional therapies for refractory cases.
Citation: St-Onge M, Anseeuw K, Cantrell FL, et al. Experts’ consensus recommendations for the management of calcium channel blocker poisoning in adults [published online ahead of print, Oct. 3, 2016]. Crit Care Med..
Dr. Balch is a clinical instructor at the University of Utah School of Medicine and an academic hospitalist at the University of Utah Hospital.